Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

September 16, 2021Isanti County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 16, 2021, 8:38 PM CDT for Isanti County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2021, 8:38 PM CDT (01:38 UTC)
Expired
Sep 16, 2021, 9:15 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Isanti County, MN

The radar

The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:54 PM CDTHAIL 0.251 Sse Elk River, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.6 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KMPX 170138
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Thu Sep 16 2021
 
MNZ051-052-059-061-170215-
Anoka MN-Isanti MN-Sherburne MN-Wright MN-
838 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northeastern Wright,
northern Anoka, southern Isanti and southeastern Sherburne Counties
through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Lake, or 10 miles northeast of Buffalo, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Elk River around 845 PM CDT.
  Zimmerman around 850 PM CDT.
  Ramsey and St. Francis around 855 PM CDT.

Other locations in the path of this storm include Cambridge, East
Bethel and Isanti.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 188 and 199.
 U.S. Highway 10 in Minnesota between mile markers 197 and 215.
 U.S. Highway 169 between mile markers 159 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4557 9314 4556 9314 4556 9313 4535 9303
      4523 9383 4538 9391 4560 9315
TIME...MOT...LOC 0138Z 251DEG 49KT 4532 9377 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 16, 7:30 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 16, 7:30 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Thu Sep 16 2021

.UPDATED for 00Z Aviation Discussion...
Issued at 712 PM CDT Thu Sep 16 2021

&&

.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021

Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.

Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.

Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021

The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.

A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.

For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 712 PM CDT Thu Sep 16 2021

Thunderstorms with a passing cold front this evening and overnight,
with VFR conditions expected to return for Friday. Winds will be
southerly ahead of the front, and then take on a north/northwesterly
direction behind it. The first round of storms will be this evening,
and hail/wind is a threat with these storms. The second round is
expected to lift up from South Dakota overnight. These storms have a
lesser chance of producing severe weather.

KMSP...
A cold front will pass through late this evening. Winds will be
southerly ahead of it, and northerly after it passes. This frontal
passage could bring thunderstorms this evening to MSP, with another
round possible after midnight tonight.

/OUTLOOK FOR KMSP/
Fri late...VFR. Wind NW 5-10 kts early bcmg light and variable.
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Sep 16, 2:11 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Thu Sep 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
211 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There will be a small window where both wind shear and instability
will be maximized to support severe thunderstorms this evening.
This area is across portions of west central and central
Minnesota between 6 and 10 pm. These storms will be capable of
producing large hail and damaging winds. Even a brief tornado can
not be ruled out. The area of thunderstorms will congeal into a
larger area of showers and thunderstorms across southern Minnesota
overnight. These storms are not expected to be severe but will
produce locally gusty winds, small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong storms will be possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon, and
early evening across west central and central Minnesota.

In the hours before

Special weather statement, Sep 16, 7:14 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Thu Sep 16 2021

MNZ056-057-065-170045-
Chippewa MN-Kandiyohi MN-Renville MN-
714 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of southeastern
Chippewa, northwestern Renville and southwestern Kandiyohi Counties
through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 15 miles east of Montevideo, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clara City around 725 PM CDT.

Other locations in the path of this storm include Raymond and
Prinsburg.

This includes the following highways...
 U.S. Highway 212 between mile markers 50 and 61.
 U.S. Highway 71 between mile markers 106 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4513 9516 4493 9487 4474 9544 4477 9551
      4478 9553 4479 9550 4480 9553 4482 9554
      4486 9562 4487 9561
TIME...MOT...LOC 0014Z 240DEG 30KT 4487 9542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Sep 16, 7:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
743 PM CDT Thu Sep 16 2021

MNZ043>045-170130-
Morrison MN-Mille Lacs MN-Kanabec MN-
743 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of north central
Kanabec, northern Mille Lacs and east central Morrison Counties
through 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Onamia, or 20 miles south of Mille Lacs Lake, moving
east at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vineland around 755 PM CDT.
  Onamia around 800 PM CDT.

Other locations in the path of this storm include Wahkon and Isle.

This includes U.S. Highway 169 between mile markers 212 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for central and
east central Minnesota.

&&

LAT...LON 4615 9343 4615 9323 4597 9390 4605 9400
      4625 9358 4625 9344
TIME...MOT...LOC 0042Z 249DEG 30KT 4604 9384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BPH
Special weather statement, Sep 16, 7:47 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Thu Sep 16 2021

MNZ049-057>059-170115-
Stearns MN-Kandiyohi MN-Meeker MN-Wright MN-
747 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of west central Wright,
Meeker, southeastern Stearns and east central Kandiyohi Counties
through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grove City, or 15 miles east of Willmar, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Litchfield around 755 PM CDT.
  Watkins around 805 PM CDT.

Other locations in the path of this storm include Kimball.

This includes U.S. Highway 12 between mile markers 84 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Minnesota.

&&

LAT...LON 4501 9477 4518 9487 4545 9432 4516 9408
TIME...MOT...LOC 0047Z 247DEG 48KT 4513 9472

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC
Local storm report, Sep 16, 8:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
819 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ONAMIA                  46.07N 93.67W
09/16/2021  M0.25 INCH       MILLE LACS         MN   TRAINED SPOTTER

&&

MED
Local storm report, Sep 16, 8:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             WAHKON                  46.12N 93.53W
09/16/2021  M1.00 INCH       MILLE LACS         MN   PUBLIC

&&

MED
Special weather statement, Sep 16, 8:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Thu Sep 16 2021

MNZ051-052-059-061-170215-
Anoka MN-Isanti MN-Sherburne MN-Wright MN-
838 PM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of northeastern Wright,
northern Anoka, southern Isanti and southeastern Sherburne Counties
through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Lake, or 10 miles northeast of Buffalo, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elk River around 845 PM CDT.
  Zimmerman around 850 PM CDT.
  Ramsey and St. Francis around 855 PM CDT.

Other locations in the path of this storm include Cambridge, East
Bethel and Isanti.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 188 and 199.
 U.S. Highway 10 in Minnesota between mile markers 197 and 215.
 U.S. Highway 169 between mile markers 159 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4557 9314 4556 9314 4556 9313 4535 9303
      4523 9383 4538 9391 4560 9315
TIME...MOT...LOC 0138Z 251DEG 49KT 4532 9377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:07 PM CDTTornado WarningMPXMille Lacs, Morrison23 min
Sep 16, 7:08 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi37 min
Sep 16, 7:14 PM CDTSpecial Weather StatementMPXChippewa31 min
Sep 16, 7:18 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville27 min
Sep 16, 7:30 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison45 min
Sep 16, 7:43 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Sep 16, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Renville31 min
Sep 16, 7:47 PM CDTSpecial Weather StatementMPXMeeker28 min
Sep 16, 7:53 PM CDTSevere Thunderstorm WarningMPXMille Lacs37 min
Sep 16, 8:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville33 min
Sep 16, 8:45 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright30 min
Sep 16, 9:12 PM CDTSpecial Weather StatementMPXHennepin33 min
Sep 16, 10:24 PM CDTSpecial Weather StatementMPXLac qui Parle36 min
Sep 16, 10:37 PM CDTSpecial Weather StatementMPXKanabec23 min
Sep 16, 11:06 PM CDTSpecial Weather StatementMPXStearns24 min
Sep 17, 12:09 AM CDTSpecial Weather StatementMPXMille Lacs36 min
Sep 17, 12:21 AM CDTSpecial Weather StatementMPXBenton24 min
Sep 17, 12:47 AM CDTSpecial Weather StatementMPXMille Lacs28 min
Sep 17, 12:55 AM CDTSpecial Weather StatementMPXRedwood, Yellow Medicine35 min
Sep 17, 1:10 AM CDTSpecial Weather StatementMPXKanabec20 min
Sep 17, 1:20 AM CDTSpecial Weather StatementMPXBenton25 min
Sep 17, 1:29 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville31 min
Sep 17, 1:48 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs27 min
Sep 17, 1:53 AM CDTSpecial Weather StatementMPXMcLeod, Sibley37 min
Sep 17, 2:00 AM CDTSpecial Weather StatementMPXBrown, Nicollet30 min
Sep 17, 2:29 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley16 min
Sep 17, 2:34 AM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Sep 17, 2:45 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott15 min
Sep 17, 2:59 AM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott, Washington16 min
Sep 17, 3:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXWashington15 min
Sep 17, 3:18 AM CDTSpecial Weather StatementMPXGoodhue27 min
Sep 17, 3:30 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix30 min
Sep 17, 4:00 AM CDTSpecial Weather StatementMPXBarron30 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.